West Virginia, 2006

Hail and Damaging Wind in West Virginia, May 31, 2006

May 31, 2006 · NWS RLX · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 9:16 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, May 31, 9:16 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 AM EDT WED MAY 31 2006

.SHORT TERM /REST OF TODAY/...

CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES
HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH
THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN
WHICH HAS ALREADY FALLEN THERE.

SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST
VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND
NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW
LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE
CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE
EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM.

&&

.PREV DISCUSSION...
 /ISSUED 616 AM EDT WED MAY 31 2006/

AVIATION...

ANY LINGERING FOG WILL QUICKLY EVAPORATE AROUND 12Z. HOWEVER...
HAZE AT 5 TO 6 MILES COULD LINGER THROUGH THE DAY OUTSIDE OF
CONVECTION.

STILL THINKING SOME ISOLATED CONVECTION WILL FORM EARLY - DURING
THE 12 TO 15Z PERIOD OVER THE MOUNTAINOUS COUNTIES...INCLUDING THE
EKN TO BKW CORRIDOR...AS WEAK LOW LEVEL FLOW TRIES TO COME IN FROM
THE SE.

EXACTLY WHERE THE THUNDERSTORM CLUSTERS WILL BE DURING THE 21Z-
06Z PERIOD IS HARD TO DETERMINE. TRYING TO TRANSFER ACTION FM THE
MOUNTAINS TO WESTERN SLOPES AND OHIO VALLEY DURING THAT TIME. ANY
STORM WOULD CONTAIN HEAVY DOWNPOUR AND VISIBILITY AOB 3 MILES.

AFTER 02Z OUTSIDE OF CONVECTION VISIBILITY COULD BE 3 TO 5 MILES
IN HAZE AND LIGHT FOG...LOWERING TO AOB 3 MI IN EKN BUT LIKELY STAYING
AOA 3 MILES ELSEWHERE.

PREV DISCUSSION...
 /ISSUED 402 AM EDT WED MAY 31 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

NOT OFTEN WE WATCH OVERNIGHT CONVECTION CUT SSW ACROSS PA THAT
ORIGINATED IN NY YESTERDAY. MAY BE A FEW CELLS DEVELOP EARLY THIS
MORNING ALONG MOUNTAINS.

I DONT LIKE THIS PATTERN. WE ARE CONCERNED ABOUT SLOW MOVING
CONVECTION THIS AFTERNOON COMING OFF MOUNTAINOUS COUNTIES INTO THE
WESTERN LOWLANDS AND DRIFTING ABOUT DURING WELL THROUGH THE EVENING
HOURS. ANOTHER AREA MAY BE SE OHIO WITH CONVECTION DRIFTING IN FROM
THE SW.  MAY BE SEVERAL CLUSTERS OF STORMS WHICH COULD EVENTUALLY
INTERACT DURING THE EVENING.

WE ARE INITIALLY DRY...BUT A 2 INCH DOWNPOUR IN AN HOUR IS
POSSIBLE...AND IT DOES NOT MATTER HOW DRY...IF THAT FALLS ON
PAVEMENT/URBAN AREAS. TOO EARLY TO HIGHLIGHT ANY COUNTY FOR A
FLASH FLOOD WATCH...BUT NOT OUT OF THE QUESTION LATER.

CAPE 1500 TO 2000 THIS AFTN WITH EQUILIBRIUM LEVEL 38-40 THSD. SO
DESPITE WEAK WIND FLOW ALOFT...COULD NOT RULE OUT SOME HAIL OR
DOWN RUSH OF WIND. NOT SURE YOU CAN PICK ANY ONE AREA FOR THAT.

WILL TRY TO INCREASE POP LATE AFTN AND EVENING IN WV. BUT EXACTLY
WHERE IS THE TOUGH PART. ALSO INCREASED HAZE AND DECREASED EARLY
MORNING FOG.

DID NOT CONCENTRATE ON TEMPERATURES TODAY...GIVEN THE HIGHER
PRIORITIES MENTIONED ABOVE.  OF COURSE...ANY COOLING SHOWER OR STORM
WILL MESS UP THE NORMAL DIURNAL TRACE FOR THE EVENING HOURS.

WOULD LIKE TO STAY WARMER FOR TONIGHT...BUT ANY SHOWER WOULD SPOIL
THAT IDEA. SO DID NOT CHANGE OVERNIGHT TEMPERATURES MUCH.

LONG TERM /THURSDAY THROUGH TUESDAY/...

MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING
DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY
EVENING.  DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD
BE ALONG THE OHIO RIVER.  KEPT HIGHER POPS EAST. GRADUALLY ENDED
POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH.  DRY
AND COOLER WEATHER IS ON TAP FOR THE WEEKEND.

KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY
ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE
THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF
SHOWERS AND SEASONABLE TEMPERATURES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
Hazardous weather outlook, May 31, 3:45 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED MAY 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
445 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT.  LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE
STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY
OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY
NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME
BASIN IS FAVORED BY MORE THAN ONE SHOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 7:06 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 AM EDT WED MAY 31 2006

WVZ037-311230-
NICHOLAS-
806 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 806 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN NICHOLAS COUNTY...OR ABOUT OVER
RICHWOOD...MOVING SLOWLY TO THE SOUTHWEST.

THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT MAY LEAD TO VERY
LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF
HEAVY RAINS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 31, 7:50 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 AM EDT WED MAY 31 2006

WVZ038-046-311345-
POCAHONTAS-WEBSTER-
850 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND
WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF
RICHWOOD...DRIFTING SOUTHWEST.

THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY
LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST
PRONE TO BRIEF HEAVY RAINS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 31, 10:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED MAY 31 2006

WVZ033>035-311615-
MCDOWELL-RALEIGH-WYOMING-
1151 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA...
  RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDowell

When
May 31, 11:30 AM EST
Where
McDowell County, Anawalt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -81.450

Hail, Randolph

When
May 31, 1:05 PM EST
Where
Randolph County, Mill Creek
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -79.967

Hail, Logan

When
May 31, 1:45 PM EST
Where
Logan County, Switzer
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -82.000

Hail, Boone

When
May 31, 1:45 PM EST
Where
Boone County, Julian
Measured
1.5 in hail
Reported by
POST OFFICE
Coordinates
38.150, -81.850

Hail, Randolph

When
May 31, 2:05 PM EST
Where
Randolph County, Wymer
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -79.617

Thunderstorm Wind, Tyler

When
May 31, 11:05 PM EST
Where
Tyler County, 1 mi N of Middlebourne
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.520, -80.900

Trees were blown down along Route 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5497472, 5497473, 5497474, 5497475, 5497476, 5497477.